Drug and alcohol addiction is powerful and can alter the chemicals in your brain—but can it kill you? We will discuss this important topic and provide tips to prevent severe withdrawal symptoms from infringing on your recovery process.
Can I die from Withdrawal?
To answer the question on whether you can die from withdrawal, yes, you can—but it’s only if it’s unassisted. Having a professional detox treatment nets successful results when it’s assisted and supported by a recovery center. Let’s talk about some severe effects from withdrawal and tips to help prevent them.
Severe Withdrawal Symptoms
There are mixed feelings about what types of substances can result in dangerous or fatal withdrawal symptoms. According to the National Council on Alcoholism and Drug Dependence, when detoxing from alcohol, you can experience more severe withdrawal symptoms than some common drugs. These symptoms include:
- Heart palpitations
- Hallucinations (can cause death from effects)
- Delirium tremens (can cause action resulting in death)
In a 2010 study published in the Oxford University Press journal, 6.6 percent of patients admitted to hospitals with alcohol withdrawal died from various effects of their symptoms. This was predicated on the severity of symptoms and if another addiction was present. Keep in mind, most of those hospitalized, died from the abrupt cessation of alcohol intake. When patients detox safely, the percentage dropped.
Severe Benzodiazepine Withdrawal
When patients stopped benzos cold turkey, the risk of grand mal seizures increased more than with alcohol withdrawal. Also, withdrawal from benzos causes significant psychological symptoms that can be life-threatening. (suicide) Some of these symptoms include:
- Depression and anxiety
- Panic attacks
- Depersonalization – a sense that one’s not really or has no identity
These symptoms can last up to a year or more but are eased or reduced when long-term medical and therapeutic support was offered.
Severe Opiate Withdrawal
When detoxing from opiates
, there are many withdrawal symptoms as a result, including nausea and vomiting, rapid heartbeat and high blood pressure, anxiety, insomnia, muscle aches, and tearing and dilated pupils. These symptoms by themselves don’t cause death, but withdrawal from heroin, specifically, can result in fatal consequences if the method of detox is not correct; this includes rapid detoxing from anesthesia-assisted detox practice.
A controlled, inpatient program decreases these risks of severe or fatal withdrawal symptoms and increases the chances of a safe recovery and future abstinence from the drug.
Risks from Multiple Addictions
If a person has more than one addiction, withdrawal symptoms can multiply, increasing the risk of death or severe health problems. Often, symptoms from one substance can cause complications with the withdrawal symptoms of another substance, thus increasing the chances of fatal effects.
One such example is that of seizures. Both alcohol and benzos, as well as benzos and opiates, have the same seizure symptom, so if someone is detoxing from both, it could result in deadly effects.
If someone slips into relapse multiple times, this is another risk of potential death since withdrawal symptoms worsen with each successive detox. This increases the chances a more severe reaction will happen, which is especially true with alcohol withdrawal when seizure activity increases, the more someone detoxes.
It’s imperative an addict doesn’t quit cold turkey and is monitored closely for withdrawal symptoms and their effects.
Call Ardu Recovery Center
If you or a loved one is ready to take the next step in recovery, we invite you to get in touch. We can answer questions or address any concerns you may have. You can count on a caring and well-trained staff to ensure the detox process is done in a safe and supportive manner. Call us today
to get started.